With many parts of the United States affected by a season of hard flu, reports claim that the popular flu drug Tamiflu causes hallucinations if consumed by a child. However, experts believe that parents do not have much to worry about when it comes to the medication allegedly related to the unexpected "neuropsychiatric events" their children go through.
Last week, CBS Dallas-Fort Worth told the story of a 6-year-old girl from Allen, Texas, who was reportedly given Tamiflu to help her recover faster from her attack of flu. His family, who chose to remain anonymous, told the news that the girl began to hallucinate, and even went so far as to run away from school and try to jump out the window while he was at home.
the second floor window was open, it's in her room, and she used her desk to get on it, and was about to jump out the window when my wife came over and grabbed her, "said the father of the girl.
Less than a week later, the same CBS affiliate reported another case of alleged hallucinations induced by Tamiflu, this time with an Indianapolis girl named Lindsay Ellis, who was 11 years old at the time of the alleged neuropsychiatric event According to his father, Lindsay began to have visions of insects in his body and heard the "voice of the devil in his ear" at one point.
A 6-year-old girl hallucinates and tries to jump out the window after taking Tamiflu https://t.co/uerkrRVccS pic.twitter.com/je7pFf7Sfd
– New York Daily News (@NYDailyNews) January 15, 2018
"She said that She saw a portal to hell, she could hear the devil, and she was going to resurrect my soul, "said Charles Ellis, quoted by the Daily Mail .
As also noted in the Daily Mail doctors informed Charles that his daughter had a "severe reaction" to Tamiflu. He spent two months in the hospital and reportedly had to relearn how to talk, walk and eat with a spoon after his release. A year after her health scare, Lindsay now "returns to normal," although she still deals with tremors from time to time, the publication added.
Medical experts have yet to determine why Tamiflu causes hallucinations and other related symptoms in young patients. But the two aforementioned cases did not come unprecedented, since Drugs.com & # 39; s Tamiflu data sheet notes that some cases have been reported in Japan where patients suffered from "delirium and behavior abnormal that caused them to be injured. " , these events were also described as uncommon according to the statistics of drug use and did not seem to last a prolonged period in most cases.
#Technews @techtimes : Lindsay Ellis – Does Tamiflu really have psychiatric side effects? The hallucination of the portal to the hell of an 11-year-old girl is just one of the increasingly numerous allegations of hallucinations related to Tamiflu. https://t.co/oSrko2ufwK
– Dr. John Weidert (@johnweidert) January 21, 2018
Speaking to Live Science Boston area pediatrician Dr. Daniel Summers said that doctors are aware that prescribing Tamiflu could lead to hallucinations and other neuropsychiatric symptoms, although these risks are "relatively small" for most patients.
"In this case, there is a small risk of extravagant reaction, but the risk of that happening is really very small, and if I had to prescribe [Tamiflu] a patient, it would be because I think the clinical benefit is sufficiently substantial enough to compensate for any concerns you may have. "
While Summers added that he often does not prescribe Tamiflu, the hallucinations and the "strange atypical risk" of psychotic episodes have nothing to do with his choice to suggest the drug just to select patients. He told Live Science that he usually prescribes Tamiflu to people who have chronic illnesses such as asthma and diabetes, where the flu could put them at risk of even more serious illness.